Analysis of Contextual Problem Solutions, Mathematical Sentences, and Misconceptions of Pre-Service Mathematics Teachers
Aziz Ilhan 1 * , M. Faysal Akin 2
More Detail
1 Inonu University, TURKEY2 Dicle University, TURKEY* Corresponding Author

Abstract

The present study aimed to analyses the context-based problem solutions of pre-service mathematics teachers, their mathematical sentences formation skills and misconceptions. Thus, the participating pre-service mathematics teachers were asked to solve context-based problems, form mathematical sentences formation, predict misconceptions that they could experience in solving these problems and assess the related problems based on Benckert’s (1997) contextual learning principles. Furthermore, the views of pre-service mathematics teachers on contextual problems were also obtained. Thus, the study was designed as a mixed-method case study that included both quantitative and qualitative data. Context-Based Problem Evaluation Form and a structured interview form developed by the authors were used as data collection instruments. Study participants included 114 (82 females, 32 males) pre-service mathematics teachers. Analysis of the study data demonstrated that pre-service mathematics teachers were above-average in solving contextual problems and mathematical sentences formation, their misconceptions were below-average, and there were no significant differences between the above-mentioned study variables based on gender variable; however, there were significant differences based on student department, and mean participant score was above-average based on Benckert’s principles. Furthermore, the views of pre-service mathematics teachers on contextual problems were determined and the conceptual and structural differences between the questions were analyzed.

License

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Article Type: Research Article

INT ELECT J MATH ED, 2022, Volume 17, Issue 1, Article No: em0666

https://doi.org/10.29333/iejme/11470

Publication date: 03 Jan 2022

Article Views: 1083

Article Downloads: 857

Open Access Disclosures References How to cite this article